Antibiotics and Tattoos

"Do antibiotics cause fresh tattoos to heal poorly?"


What is the relationship between antibiotics and tattoos?


While no formal research has been done on this subject to my knowledge, during my years of tattooing I began to make a connection between the use of certain medicines and the fading of tattoos.

antibiotics and tattoos
So what should you do if you are sick and on temporary medication but also want a tattoo?


If you have tattoos that are already healed, you have nothing to worry about if you need an antibiotic prescription.


But, if you are planning on being tattooed and are on antibiotics, or have recently completed a regimen, you may want to hold off on getting your tattoo for a week or two after stopping treatment.


What I have noticed is that tattoos that people receive while on antibiotics often heal with a more faded look than normal. In other words, a tattoo completed while the person is on these drugs, or who recently stopped taking them, ends up with a final tattoo that looks much older and faded.


In 2009 there was a high instance of Lyme disease outbreaks in CT where I run my tattoo studio. Several of my regular clients were diagnosed with Lyme disease and were prescribed an intense antibiotic regimen. On these clients, we began to notice that their tattoo sessions healed very poorly. They looked about 50% lighter than the work completed on the same tattoo during earlier sessions.


One client was working on a backpiece, and the other was working on a sleeve. In both instances, several prior sessions on the tattoo had healed brightly and beautifully.


On this occasion, though, the client came back from a recent session to show me that his tattoo healed extremely faded. We had to figure out why this had happened. We knew that my technique hadn’t changed. We knew that he was not allergic to any specific tattoo ink or color. He had not been drinking, nor had he failed to follow his usual aftercare. So we looked for what was different.


All we could think of was the antibiotic that he was on for Lyme disease! In both cases, the client had had Lyme disease for a few months before being diagnosed, and had been tattooed in that window of time. So the Lyme disease itself was not what caused the tattoo to heal lighter than normal.


I took note of the possibility that his medication may be causing tattoos to heal lighter. I began asking other clients who were not treating Lyme disease how their tattoos were healing.


Whenever I noticed that my work had healed lighter than anticipated, I would ask if the client happened to be on antibiotics. And in 80% of cases, they were!


My conclusion is that it is best to hold off on getting your tattoo until at least one week after being on an antibiotic prescription. If you are being treated for Lyme disease, you may be on medication for several weeks or months. Even though you would like to get tattooed during this period, please hold off!


By getting tattooed while on such a prescription, you are extremely likely to lose a great deal of the color and shading of your tattoo.


Your tattoo will look prematurely aged, and you will almost definitely need to rework the entire tattoo to make it look complete and beautiful.


This may be because these kinds of drugs are designed to help you rid your system of anything foreign to your body. They probably cause your system to reject more of the ink during healing than you would lose during other times.


I will not guarantee free touch ups on a tattoo that is done while on antibiotics because I know it will need to be redone. I won’t willingly generate bad work just because someone thinks they need a tattoo right at that moment. And chances are that other tattoo artists feel the same. None of us want to give you work that we know will heal poorly.


We want you to be happy and to really love the work we do on you!


If you are sick, it’s not a great time to be tattooed.


Antibiotic prescriptions practically guarantee that your healing will go poorly and you will end up with a sub-par tattoo. Even if you are not taking medicine, being tattooed while you have a cold or other illness often results in longer than normal healing times, some color loss, and creates an opportunity for infection to take place because your immune system is compromised.

Search